Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 106, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 1:21 PM CDT for Douglas County, Pope County, Minnesota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 1:21 PM CDT (18:21 UTC)
- Expired
- Jul 31, 2024, 2:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Pope County, MN
The radar
The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 1:45 PM CDT | TSTM WND GST 53 | 2 Wsw Evansville, MN | Mesonet station MN133 I-94 - Evansville - Mp 82.8. |
| Jul 31, 1:53 PM CDT | TSTM WND GST 54 | 2 Sw Alexandria, MN | ASOS station KAXN Alexandria MN ASOS. |
| Jul 31, 2:08 PM CDT | TSTM WND DMG | Alexandria, MN | Delayed report, time estimated from radar. Multiple trees downed on power lines and roads. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
480 WUUS53 KMPX 311821 SVRMPX MNC041-121-311915- /O.NEW.KMPX.SV.W.0106.240731T1821Z-240731T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 121 PM CDT Wed Jul 31 2024 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Douglas County in west central Minnesota... Pope County in west central Minnesota... * Until 215 PM CDT. * At 120 PM CDT, severe thunderstorms were located along a line extending from 6 miles west of Dalton to near Hoffman to near Lake Hattie, moving east at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Kensington around 125 PM CDT. Evansville, Brandon, and Cyrus around 130 PM CDT. Alexandria, Starbuck, and Lowry around 140 PM CDT. Glenwood and Carlos around 145 PM CDT. Other locations impacted by these severe thunderstorms include Alexandria Airport, Glenwood Airport, Westport, Nelson, Lake Carlos State Park, Garfield, Grove Lake, Melby, Villard, and Miltona. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4611 9515 4562 9515 4541 9575 4611 9577 TIME...MOT...LOC 1820Z 253DEG 54KT 4614 9605 4584 9587 4547 9607 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Borghoff
2 follow-up statements
959 WWUS53 KMPX 311841 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 141 PM CDT Wed Jul 31 2024 MNC041-121-311915- /O.CON.KMPX.SV.W.0106.000000T0000Z-240731T1915Z/ Douglas MN-Pope MN- 141 PM CDT Wed Jul 31 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR DOUGLAS AND POPE COUNTIES... At 141 PM CDT, severe thunderstorms were located along a line extending from 7 miles northeast of Ashby to 5 miles south of Brandon to Hancock, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Alexandria, Starbuck, Brandon, and Lowry around 145 PM CDT. Glenwood and Carlos around 155 PM CDT. Other locations impacted by these severe thunderstorms include Alexandria Airport, Glenwood Airport, Westport, Nelson, Lake Carlos State Park, Garfield, Grove Lake, Melby, Villard, and Miltona. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4611 9515 4562 9515 4541 9575 4611 9577 TIME...MOT...LOC 1841Z 258DEG 38KT 4618 9575 4588 9557 4551 9577 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Borghoff
305
WWUS53 KMPX 311900
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 PM CDT Wed Jul 31 2024
MNC041-121-311915-
/O.CON.KMPX.SV.W.0106.000000T0000Z-240731T1915Z/
Douglas MN-Pope MN-
200 PM CDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR DOUGLAS AND POPE COUNTIES...
At 159 PM CDT, severe thunderstorms were located along a line
extending from near Henning to Carlos to 7 miles north of Lake
Hassel, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Glenwood around 205 PM CDT.
Other locations impacted by these severe thunderstorms include
Alexandria Airport, Glenwood Airport, Westport, Nelson, Lake Carlos
State Park, Garfield, Grove Lake, Villard, Miltona, and Rose City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 9515 4562 9515 4541 9575 4572 9576
4597 9567 4611 9572
TIME...MOT...LOC 1859Z 248DEG 51KT 4627 9543 4597 9525 4549 9557
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:19 PM CDT, 2 minutes earlier. Its key messages:
- Some significant severe storms possible today, with uncertainty regarding timing and location.
- Heat could approach heat advisory levels today, depending on evolution of storms and clouds.
Area forecast discussion, Jul 31, 1:19 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 119 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Some significant severe storms possible today, with uncertainty regarding timing and location. - Heat could approach heat advisory levels today, depending on evolution of storms and clouds. && .DISCUSSION... Issued at 332 AM CDT Wed Jul 31 2024 Warm and humid will be the story today, which will fuel some potentially significant severe storms across parts of the area this afternoon and evening. However, there remains quite a bit of uncertainty regarding storm activity later today as it could be heavily influenced by morning convection over South Dakota which models are struggling to resolve so far. CAMs solutions in particular are generally not picking up on the morning activity very well and therefore diverge quite a bit with storm evolution this afternoon. As the model spread suggests, the eventual evolution of morning storms could mean anything from storms/clouds making it as far east as the Twin Cities by mid afternoon, to storms not reaching western Minnesota until late afternoon and becoming more of an overnight threat for the metro and into Wisconsin. With this much uncertainty regarding storms and clouds, decided to hold off on any heat advisories for now until the picture can become more clear. If skies remain mostly sunny through the day, then temperatures could reach as high as the middle 90s and push heat index values as high as 105. Depending on how the convective picture eventually plays out later today, ingredients could line up for some potentially significant severe storms somewhere in the forecast area. Very strong instability coupled with rather steep mid-level lapse rates could favor damaging wind gusts greater than 70 mph as well as hail of 2" or larger. Shear will be marginal, so the most likely window for severe storms of this magnitude would be in the first couple of hours of storm initiation before strong outflow eventually weakens the overall line of storms. Once again where and when the strongest storms initiate will depend on how morning convection plays out, but the more likely scenario currently points to western and southwestern Minnesota for the strongest storms this afternoon with a weakening line approaching the Twin Cities by evening. If storms evolve faster than this, it could push the threat for severe storms further east toward the metro. We'll have a much clearer picture regarding today's thunderstorm and heat threats once models can better resolve this morning's convection out west. Thursday could see a few lingering showers and storms generally from the Twin Cities eastward as an upper level trough slowly drifts southeastward overhead. Instability and shear parameters will be generally unfavorable for strong storms with this activity. Things will then dry out for the weekend while temperatures rebound back into the upper 80s and lower 90s. Will need to watch for marginal heat concerns although dewpoints will be about 5 to 10 degrees lower than what we've seen the past few days. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 104 PM CDT Wed Jul 31 2024 The main concern through this evening will be the track and timing of a thunderstorm complex capable of damaging winds. Current radar has a cluster of severe storms along the central MN/SD border, and this complex is expected to impact AXN & STC over the next 1-3 hours. More uncertain is whether complex will build more to the south, and potentially bring severe thunderstorm impacts to RWF/MKT/MSP later this afternoon & early evening. Winds in excess of 40 kts are expected with these thunderstorms and potentially could gust as high as 70-80 kts. Current thinking is that we will see additional development tot he south of the ongoing complex, so have included a TEMPO for TSRA for 2-3 hours late this afternoon and early this evening. More uncertain is the potential for thunderstorms this evening behind the ongoing complex. The chance is lower wherever thunderstorms occur this afternoon, but become much more likely at RWF/MKT/MSP if the ongoing complex does not show any further development. For now, have handled this with a PROB30 mention but this will be upgraded or removed based on convective trends later this afternoon. After the precip tonight, MVFR ceilings are expected to develop early tomorrow morning & persist through much of the morning. KMSP...Very complex forecast regarding thunderstorms chances this afternoon & evening. The main window for thunderstorms and severe wind gusts currently looks to be between 5-8 PM. However, this depends on additional development occurring along the ongoing thunderstorm complex along the MN/SD border. If this development does not occur, a later round of thunderstorms (possibly severe) looks more possible, closer to 7-10 PM. Wind gusts over 40 kts are likely if the thunderstorm complex reaches MSP this evening with gusts around 70 kts possible. /OUTLOOK FOR KMSP/ THU PM...CHC MVFR -SHRA/-TSRA. Wind N 5-10 kts FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH AVIATION...ETA
Hazardous weather outlook, Jul 31, 3:19 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 319 AM CDT Wed Jul 31 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 319 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Hot and humid conditions are expected today with heat indices approaching 95-100 degrees. Severe thunderstorms capable of damaging winds in excess of 70 MPH and large hail are likely this afternoon through this evening. The potential for destructive winds is highest across western Minnesota, but chances for severe weather still exist into eastern Minnesota and western Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 31, 1:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
111 PM CDT Wed Jul 31 2024
MNZ054-055-311900-
Lac Qui Parle MN-Swift MN-
111 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAC QUI PARLE AND
WESTERN SWIFT COUNTIES THROUGH 200 PM CDT...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ortonville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lake Oliver around 140 PM CDT.
Other locations impacted by this storm include Louisburg, Big Stone
National Wildlife Refuge, Appleton Airport, and Holloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.
&&
LAT...LON 4527 9645 4525 9640 4525 9629 4522 9627
4519 9617 4520 9613 4518 9610 4541 9611
4541 9597 4521 9589 4509 9645
TIME...MOT...LOC 1811Z 254DEG 31KT 4525 9642
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:01 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 59 min |
| Jul 31, 1:11 PM CDT | Special Weather Statement | MPX | Big Stone | 49 min |
| Jul 31, 1:48 PM CDT | Special Weather Statement | MPX | Swift | 57 min |
| Jul 31, 2:07 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 53 min |
| Jul 31, 2:14 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 46 min |
| Jul 31, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 42 min |
| Jul 31, 3:20 PM CDT | Special Weather Statement | MPX | Morrison | 40 min |
| Jul 31, 3:23 PM CDT | Special Weather Statement | MPX | Stearns | 37 min |
| Jul 31, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 38 min |
| Jul 31, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 46 min |
| Jul 31, 5:02 PM CDT | Special Weather Statement | MPX | Ramsey | 43 min |
| Jul 31, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Ramsey | 40 min |
| Jul 31, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 38 min |
| Jul 31, 5:13 PM CDT | Special Weather Statement | MPX | Carver | 32 min |
| Jul 31, 5:33 PM CDT | Special Weather Statement | MPX | Renville | 42 min |
| Jul 31, 5:34 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 56 min |
| Jul 31, 5:36 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 54 min |
| Jul 31, 5:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 31, 6:05 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 55 min |
| Jul 31, 6:12 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 48 min |
| Jul 31, 6:20 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 44 min |
| Jul 31, 6:25 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 36 min |
| Jul 31, 6:43 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 62 min |
| Jul 31, 6:50 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 40 min |
| Jul 31, 6:56 PM CDT | Flash Flood Warning | MPX | Dakota, Goodhue | 4 hr |
| Jul 31, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 26 min |
| Jul 31, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.